Alert archive / Alabama / Red Flag Warnings in 2006

Red Flag Warning 2, NWS Huntsville, AL

October 15, 200611 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Oct 15, 2006, 11:23 AM CDT for 11 counties in Alabama. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2006, 11:23 AM CDT (16:23 UTC)
Expired
Oct 15, 2006, 6:02 PM CDT
In force
7 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHUN 151623
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1123 AM CDT SUN OCT 15 2006

ALZ001>010-016-152300-
/O.NEW.KHUN.FW.W.0002.061015T1623Z-061015T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
1123 AM CDT SUN OCT 15 2006

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

A COMBINATION OF CONTINUED VERY DRY AIR...WINDS OF 10 TO 15
MPH...AND RECENT DRY CONDITIONS...WILL CAUSE HAZARDOUS BURNING
CONDITIONS THIS AFTERNOON. RELATIVE HUMIDITIES HAVE ALREADY
DROPPED BELOW 30 PERCENT IN MANY AREAS...AND COULD DROP TO AROUND
20 PERCENT LATER THIS AFTERNOON. WINDS OF 10 TO 15 MPH ARE BEING
REPORTED IN SPOTS AND THIS SHOULD CONTINUE FOR AT LEAST THE NEXT
FEW HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY CONDITIONS WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KHUN 152302
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
602 PM CDT SUN OCT 15 2006

ALZ001>010-016-160015-
/O.CAN.KHUN.FW.W.0002.000000T0000Z-061015T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
602 PM CDT SUN OCT 15 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELLED THE RED
FLAG WARNING. 

HUMIDITY LEVELS ARE BEGINNING TO RISE...THUS THE RED FLAG WARNING
FOR THE TENNESSEE VALLEY HAS BEEN CANCELLED. FIRE DANGERS SHOULD
LESSEN ON MONDAY DUE TO A GOOD CHANCE OF RAIN.


$$

KTW/RSB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Oct 15, 10:40 AM CDT, 43 minutes earlier.

Area forecast discussion, Oct 15, 10:40 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 AM CDT SUN OCT 15 2006

.DISCUSSION...
TODAY IS DEFINITELY A TRANSITION DAY FOR THE TENNESSEE VALLEY. 10 AM
TEMPS IN THE REGION RANGE FROM 55 IN SAVANNAH TN TO 61 IN THE
SHOALS...WITH DEWPOINTS IN THE UPPER 20S AND LOWER 30S.

HIGH CLOUDS ARE TRYING TO MOVE IN FROM THE WEST AND ARE OCCASIONALLY
MAKING IT. THE CURRENT TEMPS ARE RUNNING ABOUT 5F ABOVE THE LAV
GUIDANCE SO THE GOING FORECAST LOOKS JUST FINE IN THAT RESPECT. IT
MAY LATER BE NECESSARY TO INCREASE THE CLOUD COVER BUT I WOULD LIKE
TO SEE A LITTLE MORE OF IT MAKE EASTWARD PROGRESS BEFORE UPDATING.
&&

.FIRE WEATHER...
RH VALUES ALREADY BELOW THE 30 PCT THRESHOLD...WITH KMSL REPORTING
10 MPH WINDS AS WELL. IF WINDS DO NOT SLACKEN IN THE NEXT HOUR OR
SO...A RED FLAG WARNING MAY HAVE TO BE CONSIDERED. FOR NOW...WILL
CONTINUE THE HEIGHTENED FIRE DANGER WORDING IN THE HWO/FWF...AND
CONTINUE TO MONITOR.
&&

.HYDROLOGY...
I CANT BELIEVE I HAVE FIRE WX AND HYDRO IN THE SAME DISCUSSION. A
PERIOD OF WET WEATHER IS IN THE FORECAST MONDAY AND TUESDAY. THERE
ARE PLENTY OF TIMING/LOCATION DIFFERENCES BETWEEN THE MODELS...SO
SPECIFICS ARE HARD TO COME BY...BUT IT SEEMS LIKELY THAT SOMEPLACE
IN THE SOUTHEAST WILL SEE VERY HEAVY RAINFALL. WHETHER THAT PLACE IS
HERE IS STILL A LITTLE ON THE IFFY SIDE. STILL...RAINFALL TOTALS OF
TWO TO FOUR INCHES LOOK POSSIBLE LOCALLY...WHICH COULD BE OUR
HEAVIEST EVENT RAINFALL OF 2006. MORE ON THIS POTENTIAL IN THE
AFTERNOON DISCUSSION.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Oct 15, 4:58 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 AM CDT SUN OCT 15 2006

ALZ001>010-016-TNZ076-096-097-151800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
458 AM CDT SUN OCT 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A VERY DRY AIR MASS COUPLED WITH WINDS OF AROUND 10 MPH WILL
CONTINUE TO RESULT IN A HIGHER THAN NORMAL FIRE DANGER THROUGH
THIS AFTERNOON. EXTREME CAUTION IS ADVISED FOR ANY OUTDOOR
BURNING.

A STORM SYSTEM WILL APPROACH THE REGION FROM THE SOUTHWEST...WITH
INCREASING CLOUDS EXPECTED BY TONIGHT. THERE WILL BE A SLIGHT
CHANCE OF SHOWERS FROM THE SHOALS AREA EXTENDING SOUTH ACROSS
PORTIONS OF NORTHWEST ALABAMA AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE STORM SYSTEM WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
TENNESSEE VALLEY BY MONDAY...CONTINUING INTO TUESDAY. EARLY
INDICATIONS SUGGEST THAT HEAVY RAIN WILL BE THE PRIMARY THREAT
WITH ANY STORMS...HOWEVER BRIEF STRONG WIND GUSTS ARE POSSIBLE
WITH A FEW OF THE STORMS.

A SECOND COLD FRONT WILL MOVE SOUTHEAST THROUGH THE TENNESSEE VALLEY
ON THURSDAY...WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS EXPECTED
ALONG AND AHEAD OF THE FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

TROUTMAN

Nearby

Red Flag Warnings in Alabama, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.